Hypercontractive inequalities via SOS, and the Frankl-Rödl graph

Manuel Kauers, Ryan O'Donnell, Li Yang Tan, Yuan Zhou

Research output: Contribution to journalArticlepeer-review


Our main result is a formulation and proof of the reverse hypercontractive inequality in the sum-of-squares (SOS) proof system. As a consequence we show that for any constant 0 < γ ≤ 1/4, the SOS/Lasserre SDP hierarchy at degree 4[1/4gamma;]certifies the statement "the maximum independent set in the Frankl-Rödl graph FRγn has fractional size o(1)''.Here FRγn = (V, E) is the graph with V = (0,1)n and (x, y) ∈ E wheneverΔ(x, y) = (1-γ)n (an even integer). In particular, we show the degree-4 SOS algorithm certifies the chromatic number lower bound "Χ(FRn 1/4) = ω(1)", relaxations cannot even certify "Χ(FR1/4n > 3n. Finally, we also give an SOS proof of (a generalization of) the sharp (2, q)-hypercontractive inequality for any even integer q.

Original languageEnglish (US)
Pages (from-to)1-21
Number of pages21
JournalDiscrete Analysis
Issue number2016
StatePublished - 2016
Externally publishedYes

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Geometry and Topology
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Hypercontractive inequalities via SOS, and the Frankl-Rödl graph'. Together they form a unique fingerprint.

Cite this